Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 19, 2021, 12:41 AM MST for Maricopa County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 12:41 AM MST (07:41 UTC)
- Expired
- Jul 19, 2021, 1:30 AM MST
- In force
- 49 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 7.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
267 WWUS85 KPSR 190741 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 1241 AM MST Mon Jul 19 2021 AZZ540-544-550-553-559-190830- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ- North Phoenix/Glendale AZ- 1241 AM MST Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 130 AM MST... At 1241 AM MST, Doppler radar was tracking a strong thunderstorm near Estrella Mountain Park, or 10 miles south of Avondale. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Avondale, Goodyear, Tolleson, Cashion, Phoenix International Raceway, Liberty, Estrella Mountain Park, Estrella Mountain Ranch, Rainbow Valley and Komatke. This includes the following highways... AZ Interstate 10 between mile markers 131 and 135. AZ Route 101 between mile markers 2 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3323 11211 3313 11233 3335 11257 3349 11225 TIME...MOT...LOC 0741Z 146DEG 4KT 3328 11230 $$ SDB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:20 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 18, 10:20 PM MST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1020 PM MST Sun Jul 18 2021 .UPDATE... Updated Aviation && .SYNOPSIS... Abundant monsoon moisture will continue to bring daily chances for at least isolated to scattered showers and thunderstorms across south-central and eastern Arizona with a tendency to favor the higher terrain of eastern Arizona, especially for the first half of the week. Isolated storms are also possible over southwest Arizona and southeast California. Near to below normal highs expected for the first half of the week, then below normal by late in the week. More scattered to widespread storms are possible for the second half of next week and into the weekend. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. && .DISCUSSION... The H5 RAP and SPC mesoscale analysis shows the UL high centered near the NV-CO border, barely just N of 4-Corners area. Fairly deep and moist S-SE-E flow aloft was present from below H7 to H5 to H3. A large zone of elevated H7-H5 mean RH>=70 (& 80-90)% extended from N MX, SE-S-Cent AZ into W-NW AZ. SPC mesoscale analysis showed elevated PW ranging from 1.7-1.8” S and W of Phoenix to near 1.5” near Phoenix which was ~0.4” too low compared to the 12Z Phx sounding which had over 1.85”. The 12Z Phx sounding also showed small caps in the mid levels and fcst sfc CAPE of 1389 j/kg. The Phx 12Z also featured above normal mean W of 12.5 g/kg, up from 11.6 gm/kg shown on the 00Z sounding. SPC confirmed fairly widespread elevated CAPE (& CIN) from the upper 100s to low thousands j/kg with more elevated forecast values into the 2-3K j/kg forecast for the afternoon along the outskirts and surrounding the CWA. 8 mid to late morning ACARS showed mean MUCAPE up to 1276 j/kg. Sunday GOES imagery showed abundant mid-upper blow-off clouds associated with a weak PVA disturbance and and an area of associated modest thundershowers SE of Phx earlier today. These thundershowers moved into N Pinal and the SSE CWA including far SE Phx outskirts this morning with spotty modest rainfall. By midday METSAT showed cloudy-mostly cloudy conditions and an MCV in the W-central CWA and W half of the Phx valley with an area of light rain returns, while mostly clear skies, and stronger heating, dominated the E half of Phoenix and much of the E CWA. The expanding UL ridge was driving small disturbances and supporting the very moist and unstable conditions across the high country, while igniting early afternoon Mogollon Rim convection/thunderstorms. The HREF and later runs of the HRRR support E AZ isolated to occasionally scattered convection moving into S. Gila Cty for the late afternoon and early evening for a few hours before decaying as they edge west. Then a second late night round of convection is depicted that could give Phx or the N-E Valley a glancing blow of late night storms tonight. It is also very bullish on a very pronounced E-NE outflow moving through Phoenix late tonight and even possibly holding together through La Paz county early this morning. For the first half of the week the UL high moves very little. As a result very moist and unstable conditions and diurnal convection will persist through the region, especially for the higher terrain with its orographic and upslope advantages. As a result the preferred NBM POPs remain significant through the period near 30-40% around Phoenix with slightly lower POPs even supported out W across SW AZ and SE CA. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. Clusters and ensembles are still signaling possible upticks in moisture for the second half of the week and into the weekend. This may be the result of a larger easterly wave disturbance moving in from Texas into N-NW MX. Higher end WPC QPF has emerged along with increased chances for scattered flash flooding. Max temperatures appear to become quite moderated in and around Phoenix as below normal highs look to favor the upper 90s by late this week and possibly even the weekend. && .AVIATION...Updated at 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: E/SE winds should be reinforced tonight from remnant outflows of SE AZ storms, then eventually switch to W/SW by early/mid afternoon Monday. SCT mid deck should prevail through Monday morning with anvil cigs slowly clearing overnight. Isold showers will move west of visual ranges by midnight though NBM output still shows a 30% chance of showers through Monday morning. Did not include any mention in this TAF package. Thunderstorm chances and impacts appear somewhat less Monday evening though NBM output still shows a 40% chance of storms. HREF output indicates little more than a 10% chance of outflow winds greater than 30kt. Did not include any TS mention in these TAFs though have hinted at a SE wind shift/outflow mid/late Monday evening. Southeast California/Southwest Arizona including KIPL and KBLH: Under occasional passing mid/high clouds, southerly winds will be favored at KBLH with E/SE directions at KIPL. Speeds will remain fairly steady around 10kt with a few higher gusts possible. Some enhanced winds due to long traveling outflows may be possible Monday morning along with localized haze resulting from thick moisture increases around KIPL. NBM output shows 30% chance of morning showers at KBLH and 20% at KIPL, as well as a 20-30% chance of storms Monday evening, but have not included any mention in this TAF package. && .FIRE WEATHER... Wednesday through Sunday: Temperatures will generally be near to slightly below seasonal averages through the period as monsoonal moisture remains in place over the region. Storm activity is anticipated to spread as far west as southeast California with most storms having good potential for wetting rain (0.10" or more). Threats from storms will continue to involve locally heavy rainfall and flash flooding along with strong outflow winds and localized downbursts within storms. Significant flooding may be experienced on previously burned areas of Gila County, particularly during the second half of the week. Min RH levels are expected to remain in the 20-30% range most areas (30-50% higher terrain of south- central AZ). Max RH levels will be 35-60% most places (60-90% higher terrain of south- central AZ). Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...18 FIRE WEATHER...Sawtelle/Kuhlman
In the hours before
Special weather statement, Jul 19, 12:41 AM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1241 AM MST Mon Jul 19 2021 AZZ540-544-550-553-559-190830- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ- North Phoenix/Glendale AZ- 1241 AM MST Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 130 AM MST... At 1241 AM MST, Doppler radar was tracking a strong thunderstorm near Estrella Mountain Park, or 10 miles south of Avondale. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Avondale, Goodyear, Tolleson, Cashion, Phoenix International Raceway, Liberty, Estrella Mountain Park, Estrella Mountain Ranch, Rainbow Valley and Komatke. This includes the following highways... AZ Interstate 10 between mile markers 131 and 135. AZ Route 101 between mile markers 2 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3323 11211 3313 11233 3335 11257 3349 11225 TIME...MOT...LOC 0741Z 146DEG 4KT 3328 11230 SDB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:11 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Jul 18, 5:54 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 18, 6:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 19, 1:13 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Jul 19, 12:29 PM MST | Special Weather Statement | PSR | 46 min | |
| Jul 19, 1:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 19, 1:48 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 19, 3:17 PM MST | Special Weather Statement | PSR | La Paz | 28 min |
| Jul 19, 3:33 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 19, 3:38 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.